Statins adverse effects: drug may seriously increase the risk of myopathy – study

0
113
Statins adverse effects: drug may seriously increase the risk of myopathy - study
Image Credit: GettyImages

Doctors around the world may have to consider a serious health-related risk before prescribing statins, the lipid-lowering medications that are among the most prescribed drugs in America.

The drug is effective at lowering cholesterol and protecting against a heart attack and stroke, although they may lead to side effects for some people.

Myopathy is one such side effect of statins.

Myopathy is a general term referring to a clinical disorders that affects the skeletal muscles.

Patients experience muscle weakness due to a dysfunction of the muscle fibres.

Most commonly, people develop acquired myopathy from muscle fatigue, electrolyte imbalance, or dehydration, resulting in stiffness or cramping.

Other causes of myopathy include immune disorders that cause inflammation and pain.

In a study published in Hindawi, a case of necrotising autoimmune myopathy was further analysed. 

Statin-associated myopathy or myalgia is a well-known side effect of lipid-lowering agents, noted the study.

It added: “Usually, after discontinuation of the drug, symptoms alleviate, and patients may be re-challenged with another statin.

“However, in rare cases, symptoms of myalgia do not subside after statins are discontinued.

“Therefore, we are presenting a case report of a rare autoimmune condition that can be induced by statins.

“Assessing serum creatine kinase (CPK) is an important step in evaluating a patient with complains of myalgia or weakness. CPK levels vary according to race, gender, age, and muscle mass.

“Statin-associated muscle toxicity includes a wide spectrum of manifestations from simple myalgia (characterized only by muscle pain) to myopathy or myositis.”

Symptoms of myopathy include:

  • Symmetric proximal muscle weakness.
  • Malaise, fatigue.
  • Dark-coloured urine and/or fever.
  • Absence of sensory complaints or paraesthesia’s; however, deep tendon reflexes (DTRs) may be diminished/absent in hypokalaemia paralysis.

Weakness can affect muscles of the eyes, face, arms, legs, trunk, swallowing, and breathing, said the Cleveland Clinic.

“While certain myopathies can present with muscle pains, cramps, and stiffness, these features are non-specific to myopathies and can be seen in many other diseases, including those outside the realm of neuromuscular disorders.

“The treatment of myopathies is multidisciplinary and depends on the type of myopathy.

“Certain types of myopathies can be treated with immune suppressant agents and IVIG.